Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Mar 15, 2003, 1:18 PM PST for Tehama County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2003, 1:18 PM PST (21:18 UTC)
- Expired
- Mar 15, 2003, 1:45 PM PST
- In force
- 27 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Tehama County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS56 KSTO 152118 SVRSTO CAC103-152145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 115 PM PST SAT MAR 15 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TEHAMA COUNTY IN CALIFORNIA * VALID UNTIL 145 PM PST * AT 115 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GERBER-LAS FLORES...OR ABOUT 29 MILES NORTHWEST OF CHICO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE... HIGHWAY 99 AND 36 GERBER-LAS FLORES LOS MOLINOS TEHAMA PAYNES CREEK LAT...LON 4008 12232 3995 12215 4019 12179 4035 12200 $$ HS/AT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:57 AM PST, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 15, 9:57 AM PST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
835 AM PST SAT MAR 15 2003
STRONG FRONTAL SYSTEM HAS BLASTED THROUGH THE CWA AS EXPECTED WITH
THE COLD FRONT NOW LINED UP FROM BLUE CANYON TO JUST WEST OF
YOSEMITE. FASTER MODEL TIMING VERIFYING WELL. THIS BEING THE
STRONGEST PREDICTED OF 3 WAVES PRECEDING THE MEAN TROF. STRONGEST
THANKS TO A 190KT ANALYZED 200MB ELONGATED AND PHASED PACIFIC JET ALONG
34N NOSING INTO SOCAL PROVIDING HUGE UPPER DIVERGENCE THIS MORNING
OVER NORCAL. THIS IS TAPPED INTO MAX 1.5 INCH PW PLUME NOW SUPPRESSED TO
ALONG 30N.
OVERNIGHT THIS BROUGHT WIND GUSTS TO 50 MPH IN THE VALLEY AND
WIDESPREAD HEAVY PRECIPITATION. RDD-SAC GRADIENT PEAKED AT 6-MB.
ORGANIZED SQUALL LINE OF HEAVY RAIN DEVELOPED INTO THE CENTRAL
VALLEY AND IS NOW OVER TUOLUMNE COUNTY WHERE EARLIER A FEW LIGHTNING
STRIKES WERE DETECTED. OTHER SHOWERS MOVING ACROSS THE COASTAL RANGE
WHILE CLEARING IS OCCURRING IN THE VALLEY. SNOWFALL REPORTS HAVE
COME IN WITH 2 DAY TOTALS OF 2 FEET ALONG I-80 AT SUGAR BOWL...MUCH
OF THIS OVERNIGHT AND THIS EARLY MORNING...WITH HEAVY SNOW
CONTINUING AT THIS TIME. WE WILL LET THE URBAN AND SMALL STREAM
ADVISORY EXPIRE. FURTHER CONSIDERATION NEEDED TO THE CURRENT SNOW
ADVISORY IN THE NORTH AND WARNING ALONG THE SIERRA NEVADA WILL BE
DONE AND FACTOR IN REDEVELOPMENT OF CONVECTION THAT WILL BE CARRIED
AND DEVELOPED IN THESE AREAS LATER TODAY. IMPRESSIVE RAINFALL
REPORTED IN THE BURNEY BASIN WITH OVER 2 INCHES PAST 24 HOURS.
FEATHER BASIN AND WESTERN SHASTA COUNTY THE WINNER WITH WIDESPREAD 3
TO 4 INCHES PAST 24 HOURS (4-6 INCHES 48 HOURS) WITH 1.5 TO 3 INCHES
SO FAR MOST OF THE COASTAL RANGE AND THE REST OF THE SIERRA NEVADA.
VALLEY LOCATIONS COVERED WITH 1 TO 2 INCH TOTALS PAST 24 HOURS. WILL
ISSUE A PUBLIC INFORMATION STATEMENT WITH WIND AND PRECIP NUMBERS
(PNSSTO).
TODAY COULD BE QUITE ACTIVE REGARDING THUNDERSTORMS...WHICH MAY FORM
IN POST-FRONTAL AIR MASS BEFORE NOON...SEE SPSSTO THAT WAS ISSUED
EARLIER. 12Z BUFKIT PROFILES ARE QUITE INTENSE FOR NORCAL REGARDING
CAPE AND NCAPE VALUES. STARTING AT REDDING THE VALUES ARE 350 J/KG
AND 6 CM/S2 RESPECTIVELY...INCREASING TO 850 AND 12 DOWN TO
SACRAMENTO AND SAN JOAQUIN VALLEY. THIS VALUES ARE HIGH FOR NORCAL
AND SUPPORT INTENSE UPDRAFTS. SHEAR IS NOT FORECAST TO BE AS
SIGNIFICANT BUT INCREASE FROM NORTH TO SOUTH OVER THE CENTRAL VALLEY
WITH A VARIETY OF SMALL LOOPED AND STRAIGHT LINE HODOGRAPHS. A KEY
FACTOR IS THE SOUTHWEST SURFACE WINDS FROM SMF-MOD AS SURFACE PRESSURE RISES
OCCUR ALONG THE COAST...IF THIS ACTUALLY BECOMES SOUTHEAST THIS WILL
SIGNIFICANTLY CHANGE THE LOWEST LEVEL SHEAR ENVIRONMENT SUPPORTING
LOW LEVEL ROTATION AND POSSIBLE TORNADOES. THIS SOUTHEAST FLOW IS
FORECAST FROM CHICO NORTHWARD AS A SURFACE CONVERGENCE AREA FORMS
THERE. PRIMARY THREAT STILL IS HAIL POTENTIAL WITH THE COLDER AND
DRY MID LEVEL AIR WITH LOW WET BULB ZERO VALUES. MEAN TROF PASSAGE
WILL OCCUR MIDDAY SO THERE IS NOT MUCH SYNOPTIC SUPPORT THIS
AFTERNOON WHICH MAY LIMIT CONVECTION FROM BECOMING WIDESPREAD AS PVA
BECOMES NVA...THOUGH CELLS THAT DO FORM COULD BE QUITE STRONG.
ANOTHER NEGATIVE FACTOR WILL BE THE UPPER JET AXIS SHIFTS SOUTHWARD
PLACING UPPER DIVERGENCE WELL SOUTH OF OUR REGION THIS AFTERNOON
DURING PEAK HEATING.
12Z ETA SUGGEST THAT DEEPER LAYER MOISTURE (H85-7) AND CONTINUED BUT
WEAKENING LIFT WILL SUPPORT MORE ORGANIZED PERIODS OF SNOW OVER THE
HIGHER SIERRA NEVADA INTO THE AFTERNOON. WITH PRECIP MUCH MORE
CONVECTIVE/SHOWERY THE WINTER STORM WARNING MAY BE DOWNGRADE TO SNOW
ADVISORY AND NORTHERN MOUNTAIN SNOW ADVISORY MAY BE DROPPED.
NEXT WAVE IS STILL FORECAST FOR SUNDAY AS IT RIDES ALONG THE STORM
TRACK AIMED AT SOUTH CENTRAL CA...AND THE PHASED PACIFIC JET LIFTS
SLIGHTLY NORTHWARD. THIS WAVE WILL BE MUCH WEAKER BUT STILL HAVE
SYNOPTIC SUPPORT FOR WIDESPREAD PRECIP AND OROGRAPHIC ENHANCEMENT AS
SEEN ON SATURATED 700MB FIELDS SHOWING UVM OF -4 TO -6 MBAR/S IN
BROAD QVEC CONVERGENCE FIELD. COLD AIR MASS OF -9C AT 700MB WILL
PRODUCE HIGH SNOW TO LIQUID RATIOS AND INCREASE SNOWFALL
POTENTIAL...ESPECIALLY SIERRA NEVADA WHERE 25KTS AT H7 OF SOUTHWEST
TO WEST FLOW CONTINUES. SNOW ADVISORY MAY BE NEEDED FOR LATER
TONIGHT AND SUNDAY...ALSO CONSIDERING EFFECT OF THE LOW SNOW LEVELS
OVER OUR FORECAST AREA...AS LOW AS 2500 FEET NORTHERN HILLS. BEST
FORCING FOR THE SIERRA NEVADA IS SUNDAY AFTERNOON AND EVENING. THIS
IS FOLLOWED BY THE MAIN OPEN UPPER TROF AXIS THAT SLIDES THROUGH
SUNDAY NIGHT AND WILL CONTINUE PRECIP...ESPECIALLY IN THE SIERRA
NEVADA BUT MOST SYNOPTIC FORCING MOVES ACROSS SOCAL WITH THIS
FEATURE. ALL TAPERS OFF RAPIDLY ON MONDAY WITH THE TROF PASSAGE DIGS
INTO SOCAL. UPPER LEVEL RIDGING INDUCING SUBSIDENCE WILL DRY THE
REGION OUT ON MONDAY AND TUESDAY.
.STO...SNOW ADVISORY TODAY FOR THE SIERRA NEVADA AND LASSEN PARK.
...SNOW ADVISORY TODAY FOR THE MOUNTAINS OF SHASTA
COUNTY SOUTHWARD ALONG THE COASTAL RANGE TO NORTHERN LAKE COUNTY.
TARDYHazardous weather outlook, Mar 15, 7:00 AM PST, 6 hours 18 minutes before
CAZ013>019-063-064-066>069-161500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PST SAT MAR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY THE AIRMASS WILL BE VERY UNSTABLE TODAY AS SUNSHINE BREAKS OUT AT TIMES. ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH THE CALIFORNIA COAST LATER THIS AFTERNOON AND TRIGGER SCATTERED THUNDERSTORMS ACROSS MUCH OF THE CENTRAL VALLEY AND SURROUNDING HILLS. A WINTER STORM WARNING REMAINS IN EFFECT TODAY FOR THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. A SNOW ADVISORY HAS BEEN FOR TODAY FOR THE MOUNTAINS OF SHASTA COUNTY SOUTHWARD TO THE INTERIOR COASTAL RANGE OF NORTHERN LAKE COUNTY. REFER TO THE WARNING (WWUS46 KSTO WSWSTO) FOR DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FOR MOST OF THE INTERIOR NORTHERN CALIFORNIA. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. REFER TO THE SPECIAL WEATHER STATEMENT (WWUS86 KSTO SPSSTO) FOR DETAILS. .DAYS TWO THROUGH SEVEN A SERIES OF WEAK DISTURBANCES WILL AFFECT NORTHERN CALIFORNIA ON SUNDAY INTO NEXT WEEK WITH OCCASIONAL LIGHT TO MODERATE PRECIPITATION. ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO BASIL
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:47 AM PST | Severe Thunderstorm Warning | STO | Sacramento, Solano, Sutter, Yolo, Yuba | 43 min |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.